In recent blog I discussed the link between statins and depression.
A recent study in the journal Psychiatry Research
found one of the mechanisms by which statins cause a depressed mood. The authors state: "A number of studies have reported an increased risk for violent deaths and depression in subjects with reduced serum cholesterol concentrations."
They went on to document serotonin levels (seratonin is a hormone that is associated with good mood and a sense of well being) in individuals undergoing statin therapy. The researchers found the biggest changes in serotonin in the first two months of statin therapy
--they noted that "This finding suggests that within this period some patients could be vulnerable to depression, violence, or suicide."
It took more than a year for serotonin balance to normalize. My hope is that as we find the actual mechanisms through which these drugs create havoc people will quit taking them! Read the study here.